Quantcast

Keppra after craniotomy


#1

Anyone prescribed keppra after surgery? Just curious how long you had to take it if it was just a preventative measure. My son has just started taking it and it’s like he’s in slow motion.
Thanks for any information,
Lisa


#2

Keppra will make you feel like you are moving in slow motion that’s for sure it’s hard to grasp but the benefits out weigh the risks. I struggle to work every day while on it. I’m not sure if he will be on it forever but in my case it will be. I am thankful for my insurance because it comes with a hefty price tag.


#3

I’ve been on Keppra since 2001. 1600 mg. I’m stuck with them for ever. Cause because of seizures damage from the bleed. I’ve gone over 10 years without having a seizure but I’m still stuck with them forever. My body got used to it after a year. Side effects I had were sleepy and struggled with thought process for while.


#4

I’ve been on Keppra for decades to help prevent migraines. It’s available in a generic, Levetiracetam, and overall the side effects are fairly mild and most people adjust well within about 4 weeks of starting. This is not to say there are not issues, of course there are, but everyone is different and overall, all meds in this category considered, Keppra is pretty mild. I can also say this because not only have I taken it myself but I’ve worked in a pharmacy for 15+ years.

The biggest trick to Keppra (and really, any daily med) is take it on a strict schedule. Take it within the same hour period every day, every morning, every night, whatever your schedule is. This will help stablize you on the med and keep medication levels in your system on an even keel.

azurelle


#5

After my first craniotomy after the rupture they had me on Dilantin for seizures but my liver rejected the Dilantin so they put me on Keppra; I’ve been on Keppra now for 3 years, 1000 mg per day as a seizure preventative measure.
they’re thinking I may be able to get off of it this summer or at least reduce the dose.
yes at first it made me constantly tired, dizzy and irritable it took about 6 months for my body to get used to it it; still makes me drowsy about 30 minutes after I take it but I’ve gotten used to it now and generally have to take about a 15-minute nap about a half hour after I take Keppra and then I’m good for the day.


#6

We are hoping that after a month or so noah will be able to get off of it. I don’t know what determines if you need to take it longer. I guess at his Dr.s appt we will learn more. His drainage did bleed but it was immediately controlled, but I really don’t know what that means. He doesn’t have any deficits so I know we are very lucky.
Did you ever have a seizure? If not, why have you been kept on keppra for so long?
Thanks,
Lisa


#7

Yes I had one seizure about a 4 months after my surgery; I believe the seizure was more my fault as I wasn’t supposed to drink any adult beverages but we went on a cruise and I had a few more than I should and I think I dehydrated myself which brought on the seizure.
I occasionally I still get some simple partial seizures so they keep me on it as a preventative but I haven’t had one in about a year now so I’m hoping they’ll start weaning me off of it.
My neurologist told me that anybody that has scarring from a rupture can be prone to seizures so they do it as a preventative for most people for a period of time.


#8

Were you on Dilantin when you had your first seizure?


#9

No, they put me on Dilantin after my rupture; apparently I had a seizure in ICU but I don’t remember that one.
I was on Keppra when I had my first seizure that I remember and they said it was due to the fact that you’re not supposed to drink alcohol on Keppra as it reduces its effectiveness and I did anyway… so that was my fault. A tough lesson learned after scaring myfamily to death when they had to call 911 and send me to the hospital after the seizure. it took me a while to realize how much my life had changed after the rupture and the strokes, and how much I had to change my lifestyle…


#10

I haven’t had any surgery, just radiation and embolizations. I take 4000 mg of Keppra a day along with Lamictal and Fycompa that I just started after the trileptal apparently wasn’t helping anymore. I guess all the tinkering in my brain has given me seizures for the rest of my life. Hopefully the AVM will officially be gone when my doctors check again in November of this year.


#11

I was on Keppra for a month as a preventative, with little side effects.


#12

I was on kepra for about a year after my gammaknife. They took me off. Then five or six years after I was off of it I had a seizure and now I am on 1500 mg and it sounds like I won’t ever get off of it. The side effects are minimal after a few months.


#13

Did you have a rupture? Have you had seizures before? Just curious.
Thanks, lisa


#14

I did not have a rupture and as of a couple years ago, the AVM is completely gone. I never had seizures before the one incident that led me to going back on kepra. The seizure was me having spotty vision for about an hour, and me being confused and me completely forgetting names of people I was sitting next to st work. It was a very strange feeling. It hasn’t happened again since I’ve been on kepra however.


#15

Hi Lisa,
My eleven-year-old had three craniotomies this past February to resect his AVM. His did rupture and bleed, but he never had any seizures. He’s been on generic Keppra for preventative reasons with no problems. I’m not sure how long he will be taking it. He takes it within the same hour every morning and evening. Hope all goes well.


#16

I hear ya lifestyle change for me also.


#17

I cannot even begin to imagine. He’s been through so much at such a young age. Bless his heart and yours (family).
He had 3 separate surgeries? He’s been on keppra for a few months. Do you know if that will be permanent?
At first, I felt like it was just too much but it seems like my son is getting back to himself on it. Of course, I hope he doesn’t need to stay on it but at the same time, I don’t want him to have a seizure.
Thanks for reaching out,
Lisa


#18

E,
How did you realize that was s seizure? I don’t know if my son would catch that. I’m glad to now know it could be something like that. I’ll definitely tell him.
Thanks,
Lisa


#19

I had no idea it was a seizure. My sister in law is a nurse and made me go to ER because she thought it was probably a seizure. If your son has moments of spotty vision or confusion it probably is a seizure. Since I’ve been on my kepra I haven’t had any more incidents and less headaches.


#20

Hello, does the Keppra feel better to you then the Dilantin, in terms of drowsiness? Was it difficult to make the switch? Thanks!